Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Rockin’ and rollin’ on the MS journey

Posted Jul 07 2008 7:12pm


Talk about frustrating. Remember the water retention and weight gain I mentioned in a previous couple of blogs? Well, it looks like I may be reacting to the new formulation of Rebif that I began in April, and combined with my pain med (Lyrica) that was bumped up to higher dose in February, I am at the end of the proverbial rope (patience-wise)!

Since starting the new Rebif formulation in February, I have been plagued with huge water retention - basically pitting edema, noticeable to the point of being embarassing to me and worrisome to those around me. (And it ain’t comfortable, lemme tell ‘ya!). On top of that, my weight gain has doubled - about 1 lb per week in the last 10 weeks! All this despite my efforts to control and/or reduce the gain. Up to this point, it was a slow creep that began when I started taking Lyrica a little over a year ago.

The mystery about why I was gaining hand over fist was somewhat solved when I contacted Serono to discuss a few things. I discovered through this conversation that the new formulation has been reported to cause similar side effect as per the first six months of using Rebif. So, though I had been on Rebif for the past two yeaars, it explained why I was feeling like utter crap, with more headaches, fever, aches, etc. I then asked about edema, and if there were any relation. I found out that at the higher dose, there is some reports of edema, but not at the lower dosage. Bingo! Though I myself am on the lower dosage, if there is even a remote chance that this is possible, my personal Murtphy’s Law will always ensure that I hit the trouble. Since testing for thyroid and the rest all came back normal - the odds are very strong that Rebif is the culprit here.

So the MS Clinic advised me to go off Rebif for a period of time to determine what’s what. I have been off for about a week now - and lo’ and behold, the edema as going away. Go figure. An allergy to Rebif…that means 3 crab drugs down, since I previously reacted allergically to Copaxone too…and gained 80 lbs with that one. The odder thing is that I have also felt much more clearer-headed in the last week since coming of the Rebif. Hmmm….makes me wonder.

Now to tackle the weight gain. My GP figures the drug combo and my reaction to the new Rebif formulation may have kick-started the Lyrica-induced weight gain into hyper-drive. Deja vu! Haven’t I been here before with previous MS drugs and combinations??? I reported to my GP that I had been gaining weight uncontrollably for the past number of weeks - to the tuned of at least 10 pounds. I adore my GP, and her straight-forward honesty. She made me laugh as I took the knife out of my heart when she said “You have gained more than 10 pounds - you were thin when you came to see me in November!” Ouch! Right through the heart! But she’s right - it’s in the 20 lb range. And that’s WITH a trainer and swimming, weights, walking, and a calorie-reduced diet. So somethin’ ain’t right in my world here. We are tapering my Lyrica now in efforts to try to stem the tidal flow of excess poundage! I’ll be darned if I’m gonna go out and get bigger clothes! I am already wearing my “fat” clothes as it is! And the catch-22 for pain meds in my system is that it reaches a point of diminishing returns: the drug to control pain causes weight gain, which in turn causes more pain. At some point you gotta get off the roller coaster and say “Stop”!

So I think my summer will be spent trying to find the right balance between exercise, diet, and detoxing my body of the medication swamp that has bogged my system down.

Haven’t I been here before? Yeesh…now to knuckle down and rediscover that determination I once had. I know it’s around here somewhere…

Post a comment
Write a comment:

Related Searches